Nebraska, 2009

Hail in Nebraska, August 13, 2009

August 13, 2009 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms developed over eastern Nebraska during the morning hours of August 13th. The thunderstorms developed as a modest low level jet ushered in warm and moist advection across eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed over eastern Nebraska during the morning hours of August 13th. The thunderstorms developed as a modest low level jet ushered in warm and moist advection across eastern Nebraska. An isolated storm produced hail just under 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 13, 2:15 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 2:15 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT THU AUG 13 2009

.DISCUSSION...

SCATTERED CONVECTION ALONG THE NORTHEAST BORDER EARLY THIS MORNING
ASSOCIATED WITH MID LEVEL SHORT WAVE AND 850-700MB WAA. WILL
CONTINUE TO CARRY SOME SLIGHT POPS 12-18Z ALONG THE NORTHERN
BORDER AS THIS SYSTEM WORKS ITS WAY EAST. DRY ELSEWHERE AND FOR
TONIGHT INTO FRIDAY AS SURFACE SYSTEM DEVELOPS OVER THE WESTERN
HIGH PLAINS IN ADVANCE OF WESTERN TROUGH. MODELS SIMILAR IN
INCREASING POPS FRIDAY NIGHT AND THROUGH THE WEEKEND AS A
COMBINATION OF WARM ADVECTION AND SERIES OF SHORT WAVE ENERGY
MOVE THROUGH THE REGION. SURFACE FRONT ADDS TO FOCUS SATURDAY
NIGHT INTO SUNDAY AS IT MOVES THROUGH. GENERALLY LITTLE CHANGE TO
CURRENT FORECAST WITH CHANCE POPS ACROSS MOST OF THE AREA FRIDAY
NIGHT THROUGH THE REMAINDER OF THE SHORT TERM. HOT TEMPERATURES
CONTINUE THROUGH SATURDAY IN ADVANCE OF THE SURFACE COLD FRONT.

EXTENDED PERIOD STILL LOOKS INTERESTING WITH 00Z ECMWF KEEPING A
SURFACE BOUNDARY IN THE AREA FOR MUCH OF THE UPCOMING WEEK AND
MAINTAINING A MORE AMPLIFIED WAVE OVER THE NORTHERN ROCKIES
COMPARED TO THE GFS. NO CHANGE AT THIS TIME TO THE EXTENDED PART
OF THE FORECAST.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAF ISSUANCE...

VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING...HOWEVER
ISOLATED THUNDERSTORMS MAY AFFECT KOFK TAF SITE WITH BRIEF MVFR
CONDITIONS THROUGH 18Z THURSDAY. INCREASING SOUTH FLOW AT AROUND
FL020 WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR THIS MORNING AS
45KT WINDS OVERRIDE LIGHT SURFACE FLOW. OTHERWISE...TSRA ACTIVITY
WILL LIKELY REMAIN NORTH OF ALL TAF SITES THROUGH 18Z WITH ONLY
SCATTERED TO BROKEN MID LEVEL CLOUDS EXPECTED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DERGAN
Hazardous weather outlook, Aug 13, 3:32 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 AM CDT THU AUG 13 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 AM CDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE ENDING THIS MORNING ACROSS
NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...NORTH OF AN ALBION
NEBRASKA TO ONAWA IOWA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA FROM
FRIDAY NIGHT INTO MONDAY NIGHT AS A COLD FRONT AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

FOBERT

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuming

When
August 13, 7:24 AM CST
Where
Cuming County, 3.6 mi SSE of Wisner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.930, -96.910

Nickel-size hail covered the ground white near Wisner stripping some crops in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180894.